Massachusetts, 2020

High Wind and Strong Wind in Massachusetts, November 30, 2020

November 30, 2020 · NWS BOX · 14 events in 14 counties and zones

Strong low pressure passed well to the west of southern New England, with strong to damaging southerly winds across our region. 75 inches of rain fell across most of the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong low pressure passed well to the west of southern New England, with strong to damaging southerly winds across our region. In addition, 2.00 to 3.75 inches of rain fell across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 30, 1:13 PM EST, 51 minutes earlier.

Area forecast discussion, Nov 30, 1:13 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
113 PM EST Mon Nov 30 2020

.SYNOPSIS...
A strong low pressure will pass well to our west today and
tonight, bringing a period of strong to damaging wind gusts
along with heavy rain and localized street flooding. It remains
mild on Tuesday with a few left over showers possible, but not a
washout. Cooler and more seasonable temperatures will return by
Tuesday night and Wednesday with mainly dry weather persisting
through Thursday. There is the potential for a coastal storm by
this weekend or early next week but whether that comes to
fruition remains uncertain.

&&

.NEAR TERM /THROUGH TONIGHT/...

1 PM UPDATE...

Heaviest rain of the day so far has moved into Hartford and
Berkshire counties, and this moderate to heavy rain is currently
making its way into far eastern MA including Boston. Strongest
wind gusts are currently strongest along the immediate south
coast (gusting to 30 kts at Falmouth and 26 knots on Block
island and Nantucket). Temperatures are right on track, in the
mid to upper 50s in southeast MA, so still expecting as we warm
even more through the afternoon and evening that stronger winds
will begin to mix down. High temperatures will be non-diurnal
today, with highs late tonight under strong warm advection.

Previous Discussion...

Highlights...

* Strong to damaging wind gusts this afternoon into evening.
* Heavy rain & a few embedded thunderstorms may result in
  localized poor drainage flooding.

Overall pattern...

A day of impactful weather is in store for Southern New England this
afternoon into late evening. This is due to an anomalously deep H5
trough digging across the Ohio River valley, which results in a deep
moist southerly flow into New England. The attendant strong low
pressure will track north along the spine of the Appalachian
Mountains into Upstate NY, resulting in a strong low level jet
developing and moving into New England with PWATs increasing to 1.25
to 1.5 inches. PWATs are 3 SD above normal and v wind anomalies are
forecast to be 4 to 5 SD above normal. Overall, this is a very
strong signal for a heavy rain and wind event in Southern New
England.

Expect scattered showers to develop by the mid morning hours, with
steadier rain moving in from around mid day onwards. The initial
slug of rain will be more stratiform in nature. But by the evening
hours, a mid-level dry slot develops and the rainfall becomes more
scattered in nature as the parent low pressure deepens to below 990
mb and lifts north across Upstate NY.

Winds...

As is typically the case with southerly to southeasterly flow, the
challenge is determining how much of the wind will be able to mix
down to the surface. Forecast soundings indicate a weak inversion,
but with temperatures forecast to rise into the low 60s and
remaining above 60 degrees well into the overnight hours, the odds
are that the inversion will be overcome and stronger winds can be
brought down to the surface, even outside of any convection.

The nose of the 80-90 kt 925mb low level jet is expected to approach
our area by mid afternoon, with Eastern MA and RI the centers of
focus. These are also the areas where we hoisted High Wind Warnings.
We did also expand the Wind Advisories to the lower CT River valley.
While SE winds are not the most favorable for producing the
strongest winds along the immediate south coast, the downsloping
effects combined with forecast overnight temperatures in the 60s
mean there is a very decent chance of seeing Wind Advisory criteria
synoptic winds in the lower CT river valley.

Rainfall...

As for rainfall, we continue to expect a widespread 1 to 2 inches
rainfall, with perhaps marginally lower amounts towards the East
Slopes of the Berkshires. Highest amounts of 2.5 to 3 inches look to
be across the immediate South Coast and the Cape and Islands,
especially towards Nantucket. However, given there are up to 500
J/kg of MUCAPE to work with during the overnight hours, convective
rainfall is a real possibility after the initial slug of stratiform
rain. This means that the axis of heaviest rainfall inland is less
certain, which is why WPC has our entire CWA in a marginal risk for
excessive rainfall.

Severe potential...

And talking about severe potential, SPC has most of our area in a
Marginal severe risk for damaging straight line winds. An isolated
tornado also cannot be ruled out given the impressive dynamics. The
00z HREF shows 10 percent probability of max updraft exceeding 20
m/s across the South Coast during the overnight hours, a threshold
where strong to severe thunderstorms become more probable. High-res
guidance suggests that strong WAA will keep temperatures in the low
60s overnight. However, the severe risk looks marginal at best given
that we are far from the best forcing, since the low pressure tracks
well inland across Upstate NY.

&&

.SHORT TERM /TUESDAY/...
Tuesday...

While the bulk of the rainfall will be well to our east, the upper
level trough closes off over Lake Ontario and Southern New England
gets into the favorable right front exit region of a 125 kt jet
streak. 850mb temperatures fall during the day from around +9C to
below 0C. The low-level wind direction is from the south, however,
which will give us another day of above normal temperatures in the
mid 50s to low 60s along with plenty of clouds and perhaps an
isolated shower.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Near to slightly above normal temperatures expected for the
  remainder of the week.

* "Potential" for a coastal storm by the weekend & if it occurs
  ptype would favor rain, but nothing is set in stone at this point.

Details...

Tuesday night and Wednesday...

Vigorous closed upper level low across western NY will be lifting
into Quebec Tue night into Wed. While chillier temperatures aloft
will be working into southern New England, they will be ushered in
from the southwest so not the ideal delivery for cold weather in the
northeast. Nonetheless, it will bring a return to seasonable temps.
Low temps Tue night will be mainly in the lower to middle 30s with
highs Wed in the 40s. While dry weather will dominate, shortwave
energy will swinging across the region may generate a spot
shower/high terrain snow shower or two.

Wednesday night and Thursday...

A high pressure system building to our south will result in dry and
seasonable weather. Lows Wednesday night should mainly be in the
middle 20s to the lower 30s. Highs on Thursday should top out well
into the 40s to near 50 with plenty of sunshine.

Friday through next Monday...

High uncertainty exists over this time period, but there is the
potential for a coastal storm. Whether or not this comes to fruition
will depend on timing and strength of northern and southern stream
energy and if there is phasing. We can say that there is a strong
-NAO/blocking pattern depicted on the GFS/EPS guidance. This means
if timing of shortwave energy is there a coastal storm would
certainly be supported in this pattern. Ptype would favor more rain
than snow unless the track is a classic. The reason is that well
below normal heights in the Gulf of Alaska will flush the cold air
out of Canada, so the antecedent airmass ahead of any storm will not
be cold for early December standards.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z Update...

This afternoon into tonight...Moderate confidence.

MVFR to IFR conditions for sites ORH and west. Lowering to
MVFR/IFR further east later in the afternoon as heavier showers
overspread. Widespread low end MVFR- IFR with localized LIFR
conditions developing in the afternoon and evening with showers,
locally heavy and embedded t-storms. A period of strong SSE
wind gusts 40-50 kt is expected in the coastal plain along and
SE of I-95 corridor from mid/late afternoon into evening,
lingering over Cape/Islands through about midnight. 25-40 kt
gusts across western MA and northern CT. LLWS expected too. Bulk
of heavy rain should exit by midnight, but locally heavy
showers and embedded t-storms may linger over Cape/Islands
overnight.

Tuesday...Moderate confidence.

Mainly MVFR to localized IFR to start, trending MVFR to low VFR by
the afternoon. South winds turning SSW by the afternoon with gusts
up to 25 kt possible.

Tuesday Night: Mainly VFR, with localized MVFR possible.
Breezy. Slight chance SHRA.

KBOS TAF...Moderate confidence in the TAF.

KBDL TAF...Moderate confidence in the TAF.

Outlook /Wednesday through Friday/...

Wednesday: Mainly VFR, with local MVFR possible. Windy with
local gusts up to 30 kt. Slight chance SHRA, slight chance
SHSN.

Wednesday Night through Thursday Night: VFR. Breezy.

Friday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
* Gale Warnings for all waters.

Gale warnings continue for all waters for Mon afternoon and evening
as strong low level jet moves up across the waters. Southerly gusts
up to 45 kt possible with building seas to 12-16 ft over outer
waters. There is a low risk for storm force gusts but if it were to
occur, it would likely be brief and confined to a small area near
the coast. Heavy downpours and embedded thunderstorms will also
reduce vsbys at times.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 15 ft. Slight chance
of rain showers.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 11 ft. Slight chance of
rain showers.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 9 ft.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft.

Friday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

&&

.TIDES/COASTAL FLOODING...
Strong southerly winds late this afternoon and evening along
the south coast of MA/RI. Astronomical tides are fortunately
low, and it will likely take a 3+ ft surge to produce minor
coastal flooding along the south coast. Surge forecast around 2
ft but could get up to 3 ft in Narragansett Bay in a worst case
scenario due to channeling effect. This would result in very
minor flooding along portions of Narragansett Bay. However,
timing of highest surge may lag the high tide by a few hours. We
will continue to monitor this potential for the this evening
high tide cycle, but do not expect significant impacts.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 AM EST Tuesday for CTZ002>004.
MA...High Wind Warning until 1 AM EST Tuesday for MAZ007-016>024.
     Wind Advisory until 1 AM EST Tuesday for MAZ004>006-009-
     011>015-026.
RI...High Wind Warning until 1 AM EST Tuesday for RIZ002>008.
     Wind Advisory until 1 AM EST Tuesday for RIZ001.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ231-232-250-254-255.
     Gale Warning until 1 AM EST Tuesday for ANZ230-233>237-251-256.

&&

SYNOPSIS...Frank/Chai
NEAR TERM...BW/Chai
SHORT TERM...Chai
LONG TERM...Frank
AVIATION...Frank/BW/Chai
MARINE...Frank/Chai
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 30, 4:22 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EST Mon Nov 30 2020

MAZ007-016>024-RIZ002>008-010930-
Eastern Essex MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EST Mon Nov 30 2020

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-233>237-251-256-010930-
Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EST Mon Nov 30 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-250-254-255-010930-
Cape Cod Bay-Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
422 AM EST Mon Nov 30 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ004>006-009-011>015-026-RIZ001-010930-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampden MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Northern Middlesex MA-
Northwest Providence RI-
422 AM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-003-008-010-010930-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Eastern Hampshire MA-
422 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Nov 30, 9:08 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
908 AM EST Mon Nov 30 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-302000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
908 AM EST Mon Nov 30 2020

...HEAVY RAIN MAY LEAD TO STREET FLOODING THIS AFTERNOON AND
EVENING...

A period of widespread rain with embedded downpours will impact
southern New England this afternoon and evening. This may lead to
localized street flooding, particularly during the evening
commute. Keep this in mind if you will be traveling this evening
and avoid driving through flooded roads.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Southern Bristol

When
November 30, 2:04 PM EST to 6:09 PM EST
Where
Southern Bristol forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winds generally were gusting to between 60 and 65 mph. In Westport at Horseneck Beach at 250 PM EST, a wind gust to 64 mph was reported by an amateur radio operator. In Fairhaven at West Island at 609 PM EST, a trained spotter recorded a gust to 63 mph. In Somerset at 514 PM EST, a trained spotter reported a gust to 59 mph. In New Bedford at 353 PM EST, the ASOS at the New Bedford Airport (KEWB) recorded a gust to 53 mph. In Seekonk at 204 PM EST, a large tree was down on County Street at Olney Street.

Strong Wind, Western Essex

When
November 30, 2:17 PM EST to 5:24 PM EST
Where
Western Essex forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winds generally were gusting to between 50 and 55 mph across western Essex County. At 554 PM EST, the Lawrence Airport (KLWM) ASOS recorded a gust to 45 mph, but farther to the east at the coast in Rockport, an amateur radio operator recorded a gust to 63 mph at 550 PM EST. In Andover at 217 PM EST, a tree was down on Pleasant Street and at 520 PM EST, a tree and wires were down on Abbott Street at Phillips Street. In West Newbury at 524 PM EST, a tree was down on Bachelor Street. In Rowley at 522 PM EST, a tree was down on Stackyard Road.

High Wind, Northern Bristol

When
November 30, 2:27 PM EST to 8:31 PM EST
Where
Northern Bristol forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$13,000
Reported by
Public
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In Taunton at 436 PM EST, a CWOP station recorded a wind gust to 65 mph. Later, at 831 PM EST, the ASOS at the Taunton Airport (KTAN) recorded a gust to 51 mph. In Rehoboth at 227 PM EST, a tree was down on wires on Gorham Street. In Attleboro at 308 PM EST, a large tree was down at the corner of Manchester Street and Garden Street. In Raynham at 313 PM EST, a tree and wires were down on Jackson Drive and at 522 PM EST a tree was down on Britton Street. In Norton at 330 PM EST, a tree was blown into a house on Francis Street. In Easton at 328 PM, a tree was down on Elm Street; at 341 PM EST, a large tree was down on Union Street; and at 526 PM EST, a tree was down on Church Street.

High Wind, Eastern Plymouth

When
November 30, 2:30 PM EST to 4:45 PM EST
Where
Eastern Plymouth forecast zone
Measured
49 kt (56 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 60 mph. In Plymouth at 441 PM EST, the ASOS at Plymouth Airport (KPYM) recorded a wind gust of 56 mph. In Duxbury at 228 PM EST, a wind gust of 50 mph was reported. In Kingston at 313 PM EST, a tree was down on Nottingham Road. In Norwell at 333 PM EST, a tree was down on Prospect and Grove Streets. In Scituate at 421 PM EST, a tree was down on Doctor Hills Drive. In Hingham at 443 PM EST, there was one injury as a tree fell down onto Camelot Drive. The person was transported to a hospital.

High Wind, Barnstable

When
November 30, 3:00 PM EST to 6:30 PM EST
Where
Barnstable forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

In Mashpee at 630 PM EST, a CWOP station recorded a wind gust to 62 mph. In Barnstable in the Marstons Mills section, a wind gust to 56 mph was reported. In Bourne at 300 PM EST, a tree was down on Shore Road near Sun Circle. In Harwich at 300 PM EST, a tree was down on Lower County Road. In Brewster at 340 PM EST, a tree was down on Paine's Creek Road.

High Wind, Western Norfolk

When
November 30, 3:00 PM EST to 5:30 PM EST
Where
Western Norfolk forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winds generally were gusting to 55 to 60 mph. In Norwood at 553 PM EST, the ASOS at Norwood Airport (KOWD) recorded a wind gust to 54 mph. In Wrentham at 436 PM EST, a CWOP station recorded a wind gust to 49 mph. But at the nearby Blue Hill in Milton, at an elevation of 660 feet, a powerful wind gust to 81 mph was recorded at 435 PM EST. In Bellingham at 306 PM EST, a large tree was down on Cross Road. In Foxboro at 307 PM EST, a tree was down on Cook Road. In Medway at 307 PM EST, a tree was down on Old Summer Street. In Dedham at 318 PM EST, a tree and wires were down on High Street and at 328 PM, a tree was down on Bridge Street. In Franklin at 318 PM EST, a tree was down on Maple Street; at 335 PM EST, a tree was down on Oak Street; and at 528 PM EST, a tree and wires were down on Pond Street. In Wrentham at 330 PM EST, a tree was down on Cranberry Lane.

Strong Wind, Eastern Hampden

When
November 30, 3:00 PM EST to 4:00 PM EST
Where
Eastern Hampden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winds generally were gusting to around 50 mph. In Wilbraham at 325 PM EST, a 40 to 50 foot pine tree was downed. In Ludlow at 327 PM EST, a tree was down on Pine Street and another tree down on Elaine Drive.

High Wind, Western Middlesex

When
November 30, 3:06 PM EST to 5:41 PM EST
Where
Western Middlesex forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds generally were gusting to around 55 mph. In Hopkinton at 541 PM EST, an amateur radio operator reported a wind gust to 57 mph. In Bedford at 551 PM EST, the ASOS at the Bedford Airport (KBED), recorded a gust to 47 mph. In Natick at 306 PM EST, a tree was down on Union Street. In Marlboro at 320 PM EST, a tree was down on Elm Street. In Hopkinton at 329 PM EST, a tree was down on Eastview Road and at 334 PM EST, a tree was down on West Street. In Ashland at 330 PM EST, a tree was down on Green Street. In Sherborn at 330 PM EST, a tree was down on a car on Eliot Street. In Lincoln at 339 PM EST, a tree was down on Page Farm Road and at 525 PM EST, a one-foot diameter tree was down on Lexington Road at State Road 2A. In Acton at 348 PM EST, a tree was down on River Street. In Bedford at 522 PM EST, a tree was down on Hartwell Road. In Wayland at 528 PM EST, a tree was down on Rich Valley Road.

High Wind, Southeast Middlesex

When
November 30, 3:16 PM EST to 5:30 PM EST
Where
Southeast Middlesex forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 60 mph. In Watertown at 521 PM EST, a trained spotter reported a wind gust to 48 mph. At 520 PM EST, at Northeastern University in Boston, a wind gust to 61 mph was recorded. In Medford at 316 PM EST, a tree was down on Hammond Place and at 530 PM EST a tree was down on Granite Street. In Lexington at 319 PM EST, a tree was down on Baskin Road and at 350 PM EST, a tree was down on Waltham Street. In Belmont at 520 PM EST, a large tree was down on a house on York Road. In Woburn at 528 PM EST, a tree was down near the 500 block of Russell Street.

High Wind, Western Plymouth

When
November 30, 3:18 PM EST to 5:36 PM EST
Where
Western Plymouth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Winds generally were gusting to 55 to 65 mph. In Taunton, to the west of the area, at 436 PM EST, a CWOP station recorded a wind gust to 65 mph. In Plymouth, to the east of the area, a 56 mph gust was recorded by the ASOS at Plymouth Airport (KPYM) at 441 PM EST. In Brockton at 318 PM EST, a tree and wires were down on Court Street. In Hanover at 338 PM EST, a tree was down on Dodge Street.

High Wind, Southern Worcester

When
November 30, 3:40 PM EST to 5:39 PM EST
Where
Southern Worcester forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$28,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

In Grafton at 535 PM EST, a report was received via amateur radio of a gust to 59 mph. In Milford at 340 PM EST, a tree was down on Hayward Road and at 420 PM EST, trees were down on Tanglewood Street, Highland Street, and School Street. In Westborough at 343 PM EST, a tree was down into a garage on Milk Street. In Northborough at 430 PM EST, a large tree was down on a house on Scott Lane, causing structural damage. Also in Northborough at 525 PM EST, a tree was down on Coolidge Circle near Morse Circle. In Millville at 527 PM EST, a tree was down on Chestnut Hill Road near Eagle Rock Drive. In Hopedale at 539 PM EST, a tree fell through the roof of a house on Green Street; a second tree was down on Green Street; and a third tree was down on Anthony Road.

High Wind, Eastern Norfolk

When
November 30, 3:51 PM EST to 6:30 PM EST
Where
Eastern Norfolk forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Several tremendous wind gusts were recorded atop the Blue Hill, located in Milton, MA at an elevation of 660 feet. The Cooperative Observation station at Blue Hill recorded a wind gust to 81 mph at 435 PM EST (time approximate to within a few minutes). The ASOS system at Blue Hill (KMQE) recorded a gust to 66 mph at 351 PM EST; 63 mph at 451 PM EST; and 68 mph at 551 PM EST.

High Wind, Suffolk

When
November 30, 4:17 PM EST to 6:00 PM EST
Where
Suffolk forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

In Boston at 520 PM EST, a report was relayed via amateur radio of a wind gust to 61 mph at Northeastern University. In East Boston at 554 PM EST, the ASOS at Logan International Airport (KBOS) recorded a gust to 56 mph. In East Boston at 417 PM EST, a tree was down on Bennington Street. In Brookline at 523 PM EST, a tree was down on Kensington Circle. In Boston at 530 PM EST, a tree was down on Townsend Street and Crestwood Park.

High Wind, Eastern Essex

When
November 30, 4:40 PM EST to 9:05 PM EST
Where
Eastern Essex forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Rockport, a mesonet site recorded many high wind gusts, including 58 mph at 440, 505, and 605 PM EST; 63 mph at 550 PM EST; and 61 mph at 905 PM EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926637, 926639, 926645, 926689, 926638, 926654, 926700, 926664, 926684, 926707, 926713, 926718, 926717, 926642.